Alert archive / Virginia / River Flood Warnings in 2018
River Flood Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Feb 11, 2018, 8:39 PM EST for Charlotte County, Halifax County, Virginia. It took effect at Feb 12, 2018, 1:31 AM EST. It was in force for 43 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2018, 8:39 PM EST (01:39 UTC)
- In effect from
- Feb 12, 2018, 1:31 AM EST
- Expired
- Feb 13, 2018, 8:15 PM EST
- In force
- 43 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Charlotte County, VA, Halifax County, VA
The radar
The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Roanoke River at Randolph (RNDV2).
- Action stage
- 21 ft
- Minor stage
- 24 ft
- Moderate stage
- 30 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02066000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
674
WGUS41 KRNK 120139
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 PM EST Sun Feb 11 2018
...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...
Roanoke (Staunton) River at Randolph affecting Charlotte and
Halifax Counties
...High upstream water moving down the Roanoke River,
along with runoff from 2-3 inches of rain over the
past 36 hours will result in at least minor flooding
at Roanoke at Randolph overnight tonight, cresting
Monday afternoon...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Listen to noaa weather radio or your favorite media outlet for later
statements or warnings.
&&
VAC037-083-121339-
/O.NEW.KRNK.FL.W.0003.180212T0631Z-180214T0115Z/
/RNDV2.1.ER.180212T0631Z.180212T1800Z.180213T1315Z.NO/
839 PM EST Sun Feb 11 2018
The National Weather Service in Blacksburg Va has issued a
* Flood Warning for
the Roanoke (Staunton) River at Randolph
* from late tonight until Tuesday evening
* At 07PM Sunday the stage was 15.5 feet.
* Flood Stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage after midnight and
continue to rise to near 23.6 feet by Monday early afternoon.The
river will fall below flood stage by Tuesday morning.
* Impact...at 24.0 feet...Widespread lowland flooding in fields on
left bank and woods on right bank.
* Flood history...this crest compares to a previous crest of 24.0
feet on Apr 26 2017.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$
Loconto4 follow-up statements
599
WGUS81 KRNK 121012
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 AM EST Mon Feb 12 2018
...The Flood Warning continues for the following rivers in
Virginia...
Roanoke (Staunton) River at Randolph affecting Charlotte and Halifax
Counties
Rainfall of 2 to 4 inches was common across the Virginia Piedmont over the weekend,
resulting in excessive runoff into area creeks, streams, and rivers. Minor flooding
will continue along some points of the river system for a while longer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
&&
VAC037-083-121812-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-180213T1850Z/
/RNDV2.1.ER.180212T1001Z.180212T1800Z.180213T0650Z.NO/
512 AM EST Mon Feb 12 2018
The Flood Warning continues for
the Roanoke (Staunton) River at Randolph.
* until Tuesday afternoon.
* at 5 AM EST Monday the stage was 20.7 feet and rising slowly.
* Flood stage is 21.0 feet. Moderate flood stage is 24.0 feet.
* Forecast to rise above flood stage early this morning and
continue to rise to near 23.7 feet by this afternoon. The river
is expected to fall below flood stage Tuesday morning.
* Impact...at 24.0 feet...Widespread lowland flooding in fields on
left bank and woods on right bank.
* Flood history...this crest compares to a previous crest of 24.0
feet on Apr 26 2017.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$
RAB982
WGUS81 KRNK 121351
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 AM EST Mon Feb 12 2018
...The Flood Warning continues for the following rivers in
Virginia...
Roanoke (Staunton) River at Randolph affecting Charlotte and Halifax
Counties
...The flood warning continues for the following rivers in Virginia..
Dan River at South Boston affecting Halifax County
One to as much as 4 inches of ran fell across the headwaters of the
Roanoke and Dan River basins. This will lead to minor flooding
at Randolph along the Roanoke River, and at South Boston along
the Dan River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be by late this afternoon.
&&
VAC037-083-122151-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-180213T1619Z/
/RNDV2.1.ER.180212T1054Z.180213T0000Z.180213T0419Z.NO/
851 AM EST Mon Feb 12 2018
The Flood Warning continues for
the Roanoke (Staunton) River at Randolph.
* until Tuesday morning.
* at 07AM Monday the stage was 21.3 feet and rising.
* Flood stage is 21.0 feet.
* The river will continue rising to near 22.8 feet by this evening.
The river will fall below flood stage tonight.
* Impact...at 22.0 feet...River Road (Route 607) in Charlotte County
and Black Walnut Road in Halifax County are closed by flooding.
* Flood history...this crest compares to a previous crest of 23.2
feet on May 7 2016.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$
VAC083-122151-
/O.CON.KRNK.FL.W.0004.180212T2030Z-180214T0733Z/
/SBNV2.1.ER.180212T2030Z.180213T1200Z.180213T1933Z.NO/
851 AM EST Mon Feb 12 2018
the Flood Warning continues for
the Dan River at South Boston.
* from late this afternoon until late Tuesday night
* at 08AM Monday the stage was 16.2 feet and rising.
* Flood stage is 19.0 feet.
* Forecast to rise above flood stage by late this afternoon and
continue to rise to near 20.5 feet by tomorrow morning. The river
will fall below flood stage by tomorrow afternoon.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural
land and woods.
* Flood history...this crest compares to a previous crest of 21.4
feet on May 7 2016.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$331
WGUS81 KRNK 121923
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EST Mon Feb 12 2018
...The Flood Warning continues for the following rivers in
Virginia...
Roanoke (Staunton) River at Randolph affecting Charlotte and Halifax
Counties
Dan River at South Boston affecting Halifax County
...Increasing river level at the Dan River at South Boston
will result in minor flooding late this afternoon, cresting
overnight. The Roanoke at Randolph will continue to
recede....
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
The next scheduled statement will be issued late this evening.
&&
VAC037-083-130323-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-180213T1215Z/
/RNDV2.1.ER.180212T1054Z.180212T1615Z.180213T0015Z.NO/
223 PM EST Mon Feb 12 2018
The Flood Warning continues for
the Roanoke (Staunton) River at Randolph.
* until Tuesday morning.
* at 01PM Monday the stage was 21.3 feet.
* Flood stage is 21.0 feet.
* The river will continue to fall to below flood stage by this
evening.
* Impact...at 21.0 feet...Water approaches River Road (Route 607)
south of Randolph.
* Flood history...this crest compares to a previous crest of 21.4
feet on Jan 24 2017.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$
VAC083-130323-
/O.EXT.KRNK.FL.W.0004.180212T2033Z-180214T0220Z/
/SBNV2.1.ER.180212T2033Z.180213T0600Z.180213T1420Z.NO/
223 PM EST Mon Feb 12 2018
The Flood Warning continues for
the Dan River at South Boston.
* from late this afternoon until Tuesday evening
* at 01PM Monday the stage was 18.5 feet.
* Flood stage is 19.0 feet.
* Forecast to rise above flood stage by late this afternoon and
continue to rise to near 20.4 feet by after midnight tomorrow. The
river will fall below flood stage by tomorrow late morning.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural
land and woods.
* Flood history...this crest compares to a previous crest of 21.4
feet on May 7 2016.
&&
LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
$$
Loconto324
WGUS81 KRNK 122208
FLSRNK
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EST Mon Feb 12 2018
...The Flood Warning is cancelled for the following rivers
in Virginia...
Roanoke (Staunton) River at Randolph affecting Charlotte and
Halifax Counties
The stage at the Roanoke River at Randolph has fallen below
flood stage and is continuing to recede. Therefore the flood
warning is cancelled.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded areas...the water may be much deeper
than you think.
Graphical forecast information is available on the internet at
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.
&&
VAC037-083-122238-
/O.CAN.KRNK.FL.W.0003.000000T0000Z-180213T1215Z/
/RNDV2.1.ER.180212T1054Z.180212T1615Z.180212T2000Z.NO/
508 PM EST Mon Feb 12 2018
the Flood Warning is cancelled for
the Roanoke (Staunton) River at Randolph.
* until Tuesday morning.
* at 04PM Monday the stage was 20.4 feet.
* Flood stage is 21.0 feet.
* Impact...at 21.0 feet...Water approaches River Road (Route 607)
south of Randolph.
* Flood history...this crest compares to a previous crest of 21.1
feet on Jan 18 2013.
&&
LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
3680 7863 3680 7870
$$
LocontoWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Feb 11, 6:08 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Feb 11, 6:08 PM EST, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 608 PM EST Sun Feb 11 2018 .SYNOPSIS... A cold front pushes east through the Mid Atlantic region tonight. High pressure moves from New England on Tuesday to Georgia on Wednesday. The next cold front crosses the area late in the week. && .NEAR TERM /THROUGH MONDAY NIGHT/... As of 240 PM EST Sunday... Decided to cancel the flood watch as rainfall overall has subsided quite a bit, and latest guidance showing low threat of heavy rain into tonight. Will still see minor to low lying flooding in some of the mountain rivers, with rises along main stem rivers east of the Blue Ridge. However, rainfall amounts through tonight are not expected to exacerbate the issue. Appears deeper moisture plume has switched to the east, though still linger moisture transport ahead of the front arriving tonight should bring a good chance of showers. Appears deep convection in the Florida panhandle/southwest GA and Gulf Coast could have lowered the amounts this afternoon. Should be a tale of two temperature readings tonight as cold advection starts to head into the mountains after midnight while the piedmont remains mild, with lows ranging from the mid to upper 30s in Southeast WV to mid 50s in the southeast piedmont from Danville to the NC foothills. Front works southeast of us early Monday while another wave of low pressure shifts from across SC. Models trending somewhat east with the rain threat, but expect a little slower per upper flow. We actually may see some sunshine return from the Mountain Empire of SW VA northeast toward Lynchburg by the afternoon. Temps will be cooler but still above normal Monday, ranging from the lower 40s in Southeast WV to mid to upper 50s in NC and the VA piedmont. Monday night, high pressure wedges southward from New York while inverted trough sets up along the southern Appalachians. Some return flow of moisture will result in chance of showers mainly over our NC counties, but moreso in the mountains of NC, with less threat toward the Alleghanys and VA piedmont north of Danville. Cooler flow from the north then northeast will bring low temps in the 30s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 300 PM EST Sunday... Upper ridge stays situated over the southeast with a fast wsw flow over our region while upper low stays off the California coast Tuesday. Through Wed night the upper flow shears out into the Great Basin with continued fast zonal flow across the east. At the surface, high pressure will be situated across the east coast with a light southeast flow over the mountains. Residual moisture per upslope and warm advection along/west of the Appalachians may lead to a small threat of showers through midweek. Wedged in with maritime cloudiness Tuesday will lead to highs stuck in the 40s, except some lower 50s in the southwest toward Richlands and Chilhowie VA. By Wednesday the flow will more out of the south such that warm air starts to nudge northward and look for highs in the mid 50s to lower 60s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 240 PM EST Sunday... No big change this period except warmer temps now expected Thursday into Friday ahead of a cold front that moves across Friday. Despite the higher pops appears more spring like Thursday as temperature soar into the 60s, and maybe even 70 in the piedmont of NC. A mild Thursday night followed by slightly cooler but above normal temps Friday, with highs in the lower to mid 50s mountains, to lower 60s over the piedmont. Trends in the models are showing a slower movement in the front, so kept chance pops in Friday night through the weekend as the front hangs up to our south and another wave possibly poses another rain or wintry wx threat next Sunday. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 605 PM EST Sunday... Bands of showers look to linger this evening ahead of a weak cold front that should cross the mountains around midnight and eastern sections before dawn on Monday. Passage of the front likely to allow some drying especially over the northwest toward KLWB/KBLF and into the KROA/KBCB area toward dawn. However, most of the time expect sub- VFR conditions especially for cigs with localized MVFR in heavier showers mainly this evening. Additional showers may also affect KDAN toward daybreak as another weak impulse slides up the boundary but iffy so wont include mention for now. Lower levels to slowly dry from north to south on Monday as high pressure builds to the north by afternoon. This may allow most spots excluding perhaps KDAN to return to VFR beneath a residual strato-cu/mid deck through the day. Extended Aviation Discussion... High pressure builds into the area going thru Monday night but some low level clouds may situate themselves across the KBLF- KBCB and points south by Tuesday, as a low level wedge develops. Some slow improvement occurs as the wedge weakens on Wednesday. Another cold front may then bring another round of sub-VFR in low cigs and showers on Thursday-Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/WP NEAR TERM...WP SHORT TERM...WP LONG TERM...WP AVIATION...AMS/JH/WP
Hazardous weather outlook, Feb 11, 2:13 PM EST, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 213 PM EST Sun Feb 11 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-121915- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 213 PM EST Sun Feb 11 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 8:18 AM EST | River Flood Warning | RNK | Halifax | 42 hr |
Nearby
River Flood Warnings in Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.